Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 294, NWS Dodge City, KS

July 28, 2008Finney County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2008, 4:27 PM CDT for Finney County, Kearny County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2008, 4:27 PM CDT (21:27 UTC)
Expired
Jul 28, 2008, 5:30 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Finney County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 98 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
2116 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 282128
SVRDDC
KSC055-093-282230-
/O.NEW.KDDC.SV.W.0294.080728T2127Z-080728T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 530 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTH OF DEERFIELD...OR 12 MILES WEST OF PLYMELL...MOVING
  NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DEERFIELD...
  HOLCOMB...
  GARDEN CITY...
  RURAL RESIDENCES OF SOUTHEASTERN KEARNY AND SOUTHWESTERN FINNEY
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3800 10119 3798 10083 3774 10103 3774 10115
TIME...MOT...LOC 2127Z 198DEG 13KT 3778 10109

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:29 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 28, 2:29 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT MON JUL 28 2008

.DISCUSSION...

DAYS 1-2...

MAIN CHALLENGE CENTERS AROUND HOW MUCH RAIN WILL FALL...AND
WHERE...ACROSS SOUTHWEST KANSAS TONIGHT AND FIRST PART OF
TUESDAY...AS DEEP CIRCULATION OF WHAT WAS ONCE TROPICAL SYSTEM DOLLY
MOVES SLOWLY EAST ACROSS THE REGION.  HIGH TEMPERATURES WILL ALSO
PRESENT A FORECAST CHALLENGE.

EARLY AFTERNOON VISIBLE SATELLITE LOOP SHOWED CIRCULATION IN THE
DEVELOPING CUMULUS FIELD CENTERED ALONG THE SOUTHERN CO-KS BORDER
NOT FAR NORTH OF ELKHART.  THE CIRCULATION IS STACKED TO ABOUT 400MB
AND HAS TROPICAL CHARACTERISTICS WITH 1) A WARM-CORE WITH
RUC-ANALYSIS -2 TO -3C AT 500MB AND 2) MAXIMUM MID-LEVEL RH NEAR THE
CENTER OF CIRCULATION ALSO PER RUC ANALYSIS.  QUITE A BIT OF
INSOLATION HAD OCCURRED THROUGH EARLY AFTERNOON WITH TEMPS INTO THE
LOWER TO MID 90S ACROSS MUCH OF SOUTHWEST KANSAS.  ISOLATED TO
WIDELY SCATTERED CONVECTION HAD DEVELOPED NEAR THE CENTER OF THE
CIRCULATION ALONG THE KS-CO BORDER THROUGH 19Z.  TO ADD TO THE
CONFUSION...AT THE SURFACE...A SUBSTANTIAL CONVECTIVELY-INDUCED MESO
HIGH WAS EVOLVING WESTWARD THROUGH THE DAY ACROSS NORTHEAST KANSAS.
A STRONG MESO-COLD FRONT PUSH WAS CLEARLY EVIDENT IN WSR-88D LOOP
AND OBSERVATIONS, WHICH HAD REACHED A HILL CITY TO LARNED LINE EARLY
THIS AFTERNOON.  ANOTHER FINE LINE DENOTING A WEAK BOUNDARY WAS
EVIDENT JUST WEST AND SOUTHWEST OF THIS CONVECTIVELY-INDUCED COLD
FRONT.  A BOUNDARY COLLISION WAS OCCURRING AROUND 19Z AS THIS
AFOREMENTIONED COLD FRONT WAS INTERCEPTING THE STATIONARY FRONT JUST
TO ITS SOUTHWEST.  THIS WILL LIKELY BE A FOCAL POINT FOR
THUNDERSTORM DEVELOPMENT AS WELL.  THE COMPLICATION COMES THIS
EVENING WHEN THERE WILL LIKELY BE SEVERAL SMALL CLUSTERS OF
CONVECTION...ALL OF WHICH WILL PRODUCE ITS OWN MESOSCALE OUTFLOW
BOUNDARIES.  MORE BOUNDARY COLLISIONS WILL LIKELY OCCUR LEADING TO
FURTHER LOCAL STORM DEVELOPMENT WELL INTO THE EVENING.  GIVEN
THIS...WIDESPREAD 50 TO 70 POPS STILL APPEAR TO BE WARRANTED.  IT IS
POSSIBLE THERE MAY BE ONE LARGE CLUSTER OF SHOWERS AND STORMS BY
LATE THIS EVENING SOMEWHERE ACROSS SOUTHWEST KANSAS WITH HEAVY
RAINFALL POSSIBLE GIVEN THE DEEP AVAILABLE MOISTURE.

AS THE WARM-CORE CIRCULATION SLOWLY MOVES EAST TONIGHT...WEAK
NORTHWESTERLY WINDS AT THE SURFACE WILL SPREAD EASTWARD ACROSS
WESTERN KANSAS BY 12Z TUES.  THE SURFACE RESPONSE TO THE MID LEVEL
CIRCULATION WILL NOT MOVE EAST VERY FAST...AND UNTIL IT DOES...30 TO
50 POPS ARE STILL WARRANTED ESPECIALLY ACROSS EASTERN CWA THROUGH
THE FIRST PART OF TUESDAY.  WILL HOLD ONTO CHANCE POPS FOR AT LEAST
BARBER-COMANCHE-PRATT COUNTIES THROUGH EARLY EVENING TUESDAY WITH
THE SURFACE BOUNDARY STILL IN THE VICINITY OF SOUTH CENTRAL KS.
HIGH TEMPERATURES TUESDAY ARE A BIG CHALLENGE...AS IT WILL DEPEND
LARGELY ON THE REMNANT OUTFLOW AND CLOUD COVER FROM OVERNIGHT
CONVECTIVE SYSTEM(S).  THAT SAID...SOUTHERN CWA WILL PROBABLY STILL
REACH LOWER 90S IF EVEN A LITTLE BIT OF SUNSHINE OCCURS.  UPPER 80S
AT BEST CAN BE EXPECTED IN THE HAYS AREA.  THE REST OF THE FORECAST
TUESDAY NIGHT AND WEDNESDAY WERE NOT CHANGED MUCH WITH THE PRIMARY
FOCUS OF THIS FORECAST BEING TONIGHT AND TUESDAY. -UMSCHEID

DAYS 3-7...

THE UPPER SYSTEM, THAT IS THE REMNANTS OF HURRICANE DOLLY, WILL EXIT
EASTERN KANSAS TO START THIS PERIOD. UPPER RIDGE WILL BUILD ACROSS
THE FOUR CORNERS REGION AND INTO KANSAS OVERNIGHT WEDNESDAY. BY
THURSDAY MORNING, THE RIDGE WILL DOMINATE KANSAS. THE RIDGE WILL
REMAIN IN PLACE THROUGH THE PERIOD. A FEW WEAK WAVES WILL PROPAGATE
ACROSS WESTERN KANSAS. AT THE SURFACE, LEE TROUGH WILL MAINTAIN ITS
POSITION RELATIVE TO EASTERN COLORADO/WESTERN KANSAS. H85
TEMPERATURES WILL GENERALLY BE IN THE UPPER 20S EAST TO LOWER 30S
WEST DURING THE PERIOD. THIS WILL RESULT IN DAYTIME HIGHS IN THE 90S
TO LOWER 100S. CANNOT RULE OUT AN ISOLATED THUNDERSTORM DURING THE
PERIOD GIVEN WEAK SHORTWAVES TROUGHS AND PEAK HEATING DURING THE
DAYTIME. AS PREVIOUS FORECAST STATED, THE CHANCE FOR STORMS ARE
SMALL ENOUGH TO LEAVE OUT MENTION IN GRIDS.

&&

.AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE SITES DURING THE
EVENING INTO THE OVERNIGHT HOURS. WHERE THUNDERSTORMS DO OCCUR,
EXPECT HEAVY RAINFALL POSSIBLE. FOR NOW, HAVE LEFT MVFR CONDITIONS
AT THIS TIME AS THESE WILL BE SCATTERED. ANY PRECIP SHOULD BE ENDING
AT THE SITES TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  93  68  94 /  70  40  20  10
GCK  68  93  68  95 /  60  30  20  10
EHA  68  93  67  96 /  60  30  10  10
LBL  70  93  69  95 /  60  40  20  10
HYS  70  89  68  94 /  70  50  20  10
P28  74  94  74  94 /  60  50  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/30/30
Hazardous weather outlook, Jul 28, 3:56 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
356 AM CDT MON JUL 28 2008

KSZ030-031-043>046-061>066-074>081-084>090-290900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
356 AM CDT MON JUL 28 2008 /256 AM MDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
COVERAGE AND INTENSITY THIS AFTERNOON. HEAVY RAINFALL IS EXPECTED
WITH THE STRONGEST STORMS. MUCH OF THE AREA WILL RECEIVE FROM 0.25
TO 0.50 OF AN INCH OF RAINFALL...WITH SOME LOCATIONS POSSIBLY
RECEIVING OVER AN INCH OF RAIN THROUGH TUESDAY MORNING.

SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT SMALL HAIL AND WIND
GUSTS TO 50 MPH WILL BE POSSIBLE WITH A FEW OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY EAST OF A
WAKEENEY TO ASHLAND LINE. AT THIS TIME...SEVERE STORMS DO NOT LOOK
LIKELY. THERE IS ALSO A SLIGHT CHANCE FOR A FEW ISOLATED
THUNDERSTORMS WEDNESDAY AFTERNOON IN FAR WESTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. ANY HEAVY RAIN OR OTHER
SIGNIFICANT WEATHER SHOULD BE REPORTED TO YOUR COUNTY
OFFICIAL...WHO WILL PASS THAT INFORMATION ON TO THE NATIONAL
WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/24

In the hours before

Special weather statement, Jul 28, 4:06 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
406 PM CDT MON JUL 28 2008

KSZ086-087-282145-
MEADE-SEWARD-
406 PM CDT MON JUL 28 2008

...SIGNIFICANT WEATHER ADVISORY FOR MEADE AND SEWARD COUNTIES...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LIBERAL...MOVING NORTHEAST
AT 23 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

THE SOUTHEASTERN SECTIONS OF LIBERAL ARE IN THE PATH OF THIS STORM.

RESIDENTS IN SOUTHEASTERN SEWARD AND SOUTHERN MEADE COUNTIES...
INCLUDING THE CITY OF HAYNE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3700 10098 3701 10098 3726 10087 3717 10020
      3698 10055 3698 10057 3698 10096
TIME...MOT...LOC 2106Z 216DEG 20KT 3694 10086

UMSCHEID
Local storm report, Jul 28, 4:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     1 SE LIBERAL            37.03N 100.92W
07/28/2008                   SEWARD             KS   EMERGENCY MNGR

            NINE LARGE POWER POLES WERE BLOWN DOWN 1 MILE EAST OF THE
            HIGHWAY 54 AND 83 INTERSECTION.

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:06 PM CDTSpecial Weather StatementDDCSeward39 min
Jul 28, 6:15 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell31 min
Jul 28, 6:36 PM CDTSpecial Weather StatementDDCSeward54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.